Hypoparathyroidism, a life threatening disorder, occurs when insufficient parathyroid hormone is produced to maintain extracellular calcium levels within the normal range. The acute clinical signs and symptoms of hypoparathyroidism are the same as those of hypocalcemia, ranging from tingling to intractable generalized tonic-clonic seizures; therefore, it can be mistaken for epilepsy. We report the case of a 36-year-old man who presented two tonic-clonic seizures, characterized by sudden loss of consciousness with a fall and diffuse tonic contractions and clonic jerks. At first diagnosis of epilepsy was established and therapy with valproate was commenced. In the following days, the patient presented typical signs of hypocalcemia and the diagnosis of hypoparathyroidism was made. In the 4 months follow up, antiepileptic drug therapy was reduced until suspension and calcium supplementation was initiated. We briefly review the most recent reports in the literature.